About 60 Afghan girls have been hospitalized with the effects of poisoning they suffered in schools in the north of the country. According to Reuters, the Afghan police announced this today. The American newspaper The New York Times even reported on 89 hospitalized schoolgirls and their teachers after the attacks during the past weekend. The poisoning concerns two girls’ schools, the newspaper reported, citing local officials.
In the past, similar attacks on girls’ schools in Afghanistan have been attributed to hardliners who oppose women’s education. Currently, only the youngest girls can attend school in the country, which is ruled by the Islamist Taliban movement, most girls’ secondary and higher schools were closed after the Taliban returned to power the year before last.
The girls were poisoned in the northern Afghan province of Saripul. “Unknown people entered the girls’ school… and contaminated the classroom with poison. When the girls came to them, they were poisoned,” said provincial police spokesman Den Muhammad Nazári. He did not specify what substance was used or who could be behind the crime. According to Nazarí, the students are in “good condition”. No one has been arrested yet.
The American newspaper wrote that 63 female students and other staff members at one of the elementary schools for girls first had health problems on Saturday after arriving at the school. On Sunday, 26 other female students and staff members at another girls’ school reported similar problems.
In this context, the Reuters agency recalled that dozens of girls’ schools have been the target of similar attacks in neighboring Iran in recent months. Since November, thousands of girls have reported symptoms of poisoning.
Afghan officials believe that disputes between local villages could be behind the poisonings. But some local residents do not share this opinion. Since girls are now only allowed to attend primary school in Afghanistan, most of the sick schoolgirls were between six and twelve years old.
Students and staff at the school were hospitalized for shortness of breath, weakness, nausea and headaches, and many had to be put on ventilators, relatives said, according to The New York Times. About half of them have already been discharged from the hospital.
“Unknown people spread poisonous substances inside the classrooms and when the students entered them, they began to feel shortness of breath, their eyes watered and they lost consciousness,” said Umajr Sarpulí, one of the representatives of the province of Saripul. Security and intelligence agencies are searching for the perpetrators.
Source: Tyden.cz by www.tyden.cz.
*The article has been translated based on the content of Tyden.cz by www.tyden.cz. If there is any problem regarding the content, copyright, please leave a report below the article. We will try to process as quickly as possible to protect the rights of the author. Thank you very much!
*We just want readers to access information more quickly and easily with other multilingual content, instead of information only available in a certain language.
*We always respect the copyright of the content of the author and always include the original link of the source article.If the author disagrees, just leave the report below the article, the article will be edited or deleted at the request of the author. Thanks very much! Best regards!